Get your Health question answered in 3 easy steps

140 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes pain in back side of leg muscle?

Answered by
Dr.
Dr. Mukesh Chugh

Orthopaedic Surgeon, Joint Replacement

Practicing since :1997

Answered : 1619 Questions

default
Posted on Sat, 30 Aug 2014 in Bones, Muscles and Joints
Question: Hi My back side of the leg muscle ,below the knee often starts paining ,I don't know the reasons and what necessary medicines or action should be taken to resolve the issue.
doctor
Answered by Dr. Mukesh Chugh 27 minutes later
Brief Answer:
Muscle cramps seems to be the cause of suffering

Detailed Answer:
Hello
Thanks for posting
I have gone through your query and understand your concern. The symptoms you have described are suggestive of muscle cramps. These are caused by hyper excitability of the nerves that stimulate the muscles. Cramps at rest are very common and may be experienced at any age, including childhood. Rest cramps often occur during the night.
The cause of cramps is as following-
1. Low blood levels of either calcium or magnesium directly increase the excitability of both the nerve endings and the muscles they stimulate. Cramps can also occur in excessive vomiting, dehydration.
2. On drugs which causes excessive urination. Leading to low calcium, Magnesium, potassium level. Drugs given for asthma, angina and Parkinsonism also lead to cramps. Cholesterol lowering drugs like statin also cause cramps on chronic use.
3. Several vitamin deficiency states may directly or indirectly lead to muscle cramps. These include deficiencies of thiamine (B1), pantothenic acid (B5), and pyridoxine (B6).
Most cramps can be stopped if the muscle can be stretched. For many cramps of the feet and legs, this stretching can often be accomplished by standing up and walking around. Gently massaging the muscle will often help it to relax, as will applying warmth from a heating pad or hot soak. If the cramp is associated with fluid loss, as is often the case with vigorous physical activity, fluid and electrolyte (especially sodium and potassium) replacement is essential. Certain drugs like baclofen are helpful.
A simple way to prevent cramp is stretch your calf muscle before going to work 3-4 times and each time holding for 10-15 seconds.

I hope this information will be helpful to prevent night cramps. If you have further query I shall be glad to answer.
Take care

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Medical Topics ,  

Recent questions on  Vitamin deficiency

doctor1 MD

i am a thirty year old female recently i have been noticing a lot of hair loss, handfuls, especially when i shower, i startedd taking b vitamins over the counter and it hasn't really helped. my boyfriend started getting worried and he thinks it might be connected to some mood swings i've been having and thinks i have a vitamin deficiency. also he thinks i should mention that i've been having heartburn and yellow fatty stools and a history of pancreatic cancer in my family. i think he's overreacting but i've lost three members to cancer in the last five years so here i am... asking. what's up, Doc?

doctor1 MD

getting pain in some parts of chest in random time

doctor1 MD

Hi. I went on a cruise from Nov 27 to Dec 2 to Lebadee Haiti and Falmouth Jamaica. Since I got back I haven’t been feeling well. I have aches all over, tired, I feel feverish, and the strangest is a burning sensation in my left leg. It started in...

doctor1 MD

Wife says her tongue is numb. Strange.

doctor1 MD

have very dry skin, dry scalp and nails just peel and break. do you think i have some vitamin deficiency? when my skin dries on the palms of my hand, i also get small cuts because of itching. I use hand cream with coconut base but does not help much.

doctor1 MD

I am 37 and just recently stopped doing peg interferon for hep c and I am cured however now I have a weird mouth thing going on for like 4 months,teeth imprints,hair loss, I lost my voice for like 5 months, and my doctor says I have a vitamin deficiency. I have swollen ankles and have troubles sleeping.not sure if I should get another opinion